Texas, 2023

High Wind in Texas, April 19, 2023

April 19, 2023 · NWS LUB · 3 events in 3 counties and zones

Widespread strong winds developed on the afternoon of the 19th under a deeply mixed boundary layer. A few locations across the South Plains and Rolling Plains observed brief severe wind gusts.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Widespread strong winds developed on the afternoon of the 19th under a deeply mixed boundary layer. A few locations across the South Plains and Rolling Plains observed brief severe wind gusts.

High wind gusts reported by the Texas Tech University West Texas mesonet are listed below:

60 mph at Roaring Springs (Motley County),|58 mph at Reese Center (Lubbock County), and|58 mph at Spur (Dickens County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 19, 1:01 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 19, 1:01 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
201 PM CDT Wed Apr 19 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This evening through Thursday)
Issued at 159 PM CDT Wed Apr 19 2023

Surface winds across northeastern New Mexico and the northern Texas
Panhandle have increased to the 20+ mph range over the past couple
of hours as the surface low over southeastern Colorado/western
Oklahoma Panhandle continues to develop. Winds are expected to
continue increasing from north to south through the afternoon. Winds
are also expected to become more southwesterly which will push
moisture off to the east and drop RH values into the single digits
to mid teens area wide. The surface low will push off towards
northeastern Kansas/southwest Nebraska later as a cold front surges
southward. The cold front should be south of the FA by late tomorrow
morning and will bring temps that are 10-15 degrees cooler than
today. Winds will be on the low side of breezy immediately behind
the front tomorrow morning but will subside by the afternoon as
surface ridging builds over the region.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 159 PM CDT Wed Apr 19 2023

A trend toward cooler and potentially wetter regime continues in the
latest model runs. A broad and sharp upper level trough over the
central CONUS will usher cooler air into the forecast area Friday,
and although the main upper low anchoring the trough will move east
to the Great Lakes over the weekend, west-northwest flow aloft from
the West Coast to the High Plains will keep cool air in place across
the forecast area into Monday before some temperature moderation
occurs as low level flow finally veers to the south/southwest.
Precipitation chances increase Sunday, initially as an elevated
convection regime over the cool low level air mass. This elevated
moist instability at the least should result in widespread cloud
cover through much of the day which will limit upside of
temperatures Sunday afternoon with highs in the 50s and 60s favored
at this time. This is followed by a series of low- amplitude short
wave troughs moving through the west- northwest mid/upper flow,
crossing the southern High Plains Monday and again Tuesday. PoPs
favor the northern zones given the current expectation of lift
maximized across the Panhandle to western Kansas.

&&

.AVIATION...
(18Z TAFS)
Issued at 1154 AM CDT Wed Apr 19 2023

VFR conditions will prevail at all locations.

&&

.FIRE WEATHER...
Issued at 159 PM CDT Wed Apr 19 2023

Elevated to critical fire weather danger will continue this
afternoon into the early evening area wide as 20 foot winds increase
to 15-25 mph and RH values drop into the single digits to mid teens.
A cold front will push through the region around sunrise tomorrow
morning and will shift winds to the north around 15 mph.

A brief period of elevated to critical fire danger is possible
tomorrow afternoon mainly across the far southwestern Texas
Panhandle late tomorrow afternoon through early evening. Afternoon
relative humidity will drop into the single digits as 20 foot winds
increase to 15-20 mph.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM CDT this evening for TXZ021>044.

&&

SHORT TERM...51
LONG TERM....07
AVIATION...51
Hazardous weather outlook, Apr 19, 10:42 AM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1142 AM CDT Wed Apr 19 2023

TXZ021>044-201645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1142 AM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Very warm, dry, and windy conditions are expected today which will
lead to widespread critical fire weather conditions. A Red Flag
Warning has been issued for all of the South Plains, Rolling Plains,
and southern Texas Panhandle from Noon to 11 PM CDT.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to near critical fire weather conditions are possible on
Thursday due to dry and breezy conditions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Motley

When
April 19, 2:49 PM CST
Where
Motley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
April 19, 3:11 PM CST
Where
Lubbock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Dickens

When
April 19, 3:40 PM CST
Where
Dickens forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081901, 1081902, 1081903.